Alert archive / New Mexico / High Wind Watches in 2012

High Wind Watch 12, NWS Midland/Odessa, TX

March 6, 2012Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Mar 6, 2012, 2:06 PM MST for Eddy County, New Mexico. It took effect at Mar 7, 2012, 8:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 6, 2012, 2:06 PM MST (21:06 UTC)
In effect from
Mar 7, 2012, 8:00 AM MST
Expired
Mar 7, 2012, 4:08 AM MST
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.1 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2012-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2012-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 260 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2359 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
260 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

729 
WWUS74 KMAF 062106
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
306 PM CST TUE MAR 6 2012

...STRONG WINDS WILL AFFECT THE GUADALUPE MOUNTAINS ON
WEDNESDAY...

.AN APPROACHING UPPER LEVEL STORM SYSTEM WILL BRING INCREASING
WINDS TO THE GUADALUPE MOUNTAINS ON WEDNESDAY. SOUTHWESTERLY WINDS
WILL BE ON THE INCREASE BEGINNING WEDNESDAY MORNING AND REMAIN
GUSTY THROUGH THE AFTERNOON. GUSTY CONDITIONS WILL LIKELY CONTINUE
WEDNESDAY EVENING...HOWEVER WIND SPEEDS ARE EXPECTED TO FALL BELOW
WARNING LEVELS BY SUNSET. 

NMZ027-TXZ258-071115-
/O.NEW.KMAF.HW.A.0012.120307T1500Z-120308T0000Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
206 PM MST TUE MAR 6 2012

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY AFTERNOON. 

* EVENT...STRONG WINDS. 

* TIMING...WEDNESDAY MORNING AND AFTERNOON.

* IMPACTS...WINDS WILL BE PARTICULARLY HAZARDOUS AT HIGHER 
  ELEVATIONS AND THROUGH PASSES WHERE THE STRONGEST WINDS ARE 
  LIKELY TO OCCUR. BE ESPECIALLY CAREFUL DRIVING IN THESE 
  MOUNTAINOUS AREAS.

* WINDS...SOUTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS TO 60 MPH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
1 follow-up statement
969 
WWUS74 KMAF 071108
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
508 AM CST WED MAR 7 2012

...STRONG WINDS WILL AFFECT THE GUADALUPE MOUNTAINS TODAY AND
THURSDAY...

.AN APPROACHING UPPER LEVEL LOW WILL BRING STRONG WINDS TO THE
GUADALUPE MOUNTAINS TODAY. SOUTHWEST WINDS WILL BE ON THE INCREASE
BEGINNING THIS MORNING AND REMAIN GUSTY UNTIL EVENING.  AS THIS
LOW PASSES OVER WEST TEXAS IT WILL DRIVE A STRONG COLD FRONT
THROUGH THE AREA THURSDAY. A TIGHT PRESSURE GRADIENT BEHIND THIS
FRONT WILL RESULT IN WINDY CONDITIONS THROUGH MOUNTAINS PASSES IN
THE GUADALUPE MOUNTAINS THURSDAY.

NMZ027-TXZ258-072200-
/O.UPG.KMAF.HW.A.0012.120307T1500Z-120308T0000Z/
/O.NEW.KMAF.HW.W.0018.120307T1500Z-120308T0200Z/
/O.NEW.KMAF.HW.A.0013.120308T1800Z-120309T0600Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
408 AM MST WED MAR 7 2012

...HIGH WIND WARNING IN EFFECT FROM 8 AM THIS MORNING TO 7 PM MST
THIS EVENING...
...HIGH WIND WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 8 AM THIS MORNING TO 7 PM
MST THIS EVENING. A HIGH WIND WATCH HAS ALSO BEEN ISSUED. THIS
HIGH WIND WATCH IS IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING.  

* EVENT...HIGH WINDS.

* TIMING...TODAY AND AGAIN THURSDAY.

* WINDS...TODAY SOUTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS TO 60
  MPH. THURSDAY NORTHEAST WINDS OF 35 TO 45 MPH WITH GUSTS TO 60 MPH.
 
* IMPACTS...DRIVERS SHOULD BE ALERT TO SUDDEN GUSTS OF WIND THAT
  MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. EXTRA ATTENTION
  SHOULD BE GIVEN TO CROSS WINDS WHEN DRIVING THROUGH THE
  GUADALUPE MOUNTAINS. AVIATION INTERESTS MAY EXPERIENCE LOCALIZED
  BUT EXTREME TURBULENCE...OR STRONG DOWNWARD AIRFLOWS... IF
  FLYING IN THE VICINITY OF THE GUADALUPE MOUNTAINS. PILOTS SHOULD
  BE ALERT FOR STANDING WAVE CLOUDS OR OTHER EVIDENCE OF MOUNTAIN
  WAVE ACTIVITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Mar 6, 10:13 AM MST, 3 hours 53 minutes earlier.

Area forecast discussion, Mar 6, 10:13 AM MST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1113 AM CST TUE MAR 6 2012

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
GUTSY S-SE WINDS AT TAF SITES THIS MORNING WILL CONTINUE THRU THE
AFTERNOON AND INCREASE EARLY EVENING AS A STRONG LOW LEVEL JET
DEVELOPS. MAF/FST WILL FEEL THE AFFECTS OF LOW LEVEL JET THE MOST
WITH SUSTAINED WINDS OVER 20KTS AND NEAR 25KTS AT TIMES THIS
EVENING. MVFR CIGS (BKN015) WILL MOVE INTO MAF AFTER 10Z AND
PERSIST THRU MID MORNING.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 6 PM MST THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ.

     FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
     EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

TX...RED FLAG WARNING UNTIL 6 PM MST THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS.

     FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
     EVENING FOR THE FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS
     AREA...GUADALUPE MOUNTAINS...VAN HORN AND HIGHWAY 54
     CORRIDOR.

&&
Hazardous weather outlook, Mar 6, 12:03 PM MST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
103 PM CST TUE MAR 6 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-071915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
103 PM CST TUE MAR 6 2012 /1203 PM MST TUE MAR 6 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

BREEZY SOUTHWEST WINDS...VERY DRY AIR...AND HIGH TO EXTREME FIRE
HAS RESULTED IN CRITICAL FIRE WEATHER CONDITIONS IN THE GUADALUPE
MOUNTAINS TODAY. A RED FLAG WARNING IS IN EFFECT UNTIL 6 PM MST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SIMILAR CONDITIONS ARE EXPECTED WEDNESDAY IN THE DAVIS AND GUADALUPE
MOUNTAINS...AND THE VAN HORN AND HIGHWAY 54 CORRIDOR...SOUTHEAST
NEW MEXICO...THE MARFA PLATEAU...AND THE UPPER TRANS PECOS. A RED
FLAG WARNING HAS BEEN ISSUED FOR WEDNESDAY FOR THOSE AREAS.

ALSO HIGH WINDS ARE EXPECTED IN THE GUADALUPE MOUNTAINS WITH
SOUTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS TO 60 MPH THROUGH THE
MORE FAVORED GAPS AND ON RIDGES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 1:02 PM MSTRed Flag WarningMAFAndrews, Crane, Dawson, Ector, Gaines, Loving and 5 more31 hr

Nearby

High Wind Watches in New Mexico, 2012High Wind Watches in Texas, 2012Every high wind watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.